New Jersey, 2020

Damaging Wind in New Jersey, July 3, 2020

July 3, 2020 · NWS OKX · 1 event in 1 county or zone

A slow moving cold front triggered strong to severe thunderstorms across Northeastern New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A slow moving cold front triggered strong to severe thunderstorms across Northeastern New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 3, 6:52 PM EST, 3 minutes earlier.

Area forecast discussion, Jul 3, 6:52 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service New York NY
752 PM EDT Fri Jul 3 2020

.SYNOPSIS...
A backdoor cold front will push westward across the area tonight.
High pressure will build in for the weekend. A weak frontal system
approaches early next week and remains in the vicinity through
the middle of the week. Another low system approaches from the
southwest by week's end.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
An very slow moving backdoor cold front remains across our
region, and is interacting with a moderately unstable air mass
resulting in widely scattered showers and thunderstorms.
As we lose our daytime heating, these storms will gradually
come to an end over the next 2-3 hours. A weakly sheared
environment will limit the organization of storms keeping the
severe threat isolated.

The front is providing a focus as to where the heaviest
rainfall will set up. With PWATs nearing 1.8-2.0 inches into
this evening, the concern will be heavy rainfall and training
storms which has the potential for flash flooding. WPC has kept
the whole area under a marginal risk (5 to 10 percent) for
excessive rainfall with a smaller area under a slight risk (10
to 20 percent), which includes the Lower Hudson Valley, NE NJ,
and SW CT. Much of the area should see about a quarter to a half
inch of rain, with amounts closer to an inch across the
interior. An onshore flow and therefore a more stable airmass
across Long Island will lend towards lesser amounts.

Showers and thunderstorms diminish this evening as instability
begins to decrease and the front moves away from the area.

Temperatures will be in the mid 60s to around 70 tonight under a
partly to mostly cloudy sky.

There is a moderate risk of rip currents at the Atlantic Ocean
beaches this afternoon and evening due to a continued, but
diminishing SE swell.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
The cold front will sink further to the south on Saturday allowing a
more seasonable airmass to settle into the region. Temperatures on
Saturday will be in the 80s, with the immediate coast seeing
temperatures in the upper 70s. A passing shortwave may spark off a
few showers late in the afternoon across the northwest interior, but
generally Saturday should be mainly dry.

A partly cloudy night expected with the weak wave passing overhead,
with lows in the 60s across the region.

There is low rip current risk at the Atlantic Ocean beaches on
Saturday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A back door cold front approaches from the north Sunday night as an
upper trough located over New England heads east. As ridging builds
in from the west by Monday, the front stalls to the south by
Tuesday, resulting in chances for showers and thunderstorms
starting Monday and continuing through next Thursday. This period
will be characterized by typical summertime diurnal showers and
thunderstorms as the frontal boundary appears to be weak with very
Little forcing.

By Tuesday, upper ridging moves overhead and surface winds shift to
the south bringing in a warmer and more humid airmass for much of
the week. Temperatures and dewpoints will increase each day starting
on Tuesday. Highs will be in the upper 80s to lower 90s during this
time frame, with the warmest readings expected across the New York
City metro area and northeast New Jersey. The combination of heat
and humidity results in heat index values in the middle to upper 90s
range, leading to possible Heat Advisories being issued. Wednesday
through Friday seems like the more likely days, with heat index
values of 95 to 99.

A shortwave trough approaches from the southwest by Friday bringing
a weak surface low south of the area.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
A back door cold front will advance westward from CT toward the
NYC metro area into this evening. Showers/tstms will continue
through about 02-03z then gradually come to and end.
Expect some gusty winds and brief IFR vsby in heavy rain
possible.

Winds will become E-NE with passage of the back door front.

After the thunderstorms end, expect MVFR cigs likely all night
and into the early morning hours. Skies will start to scatter
out mainly during the mid to late morning hours on Saturday
with daytime heating. KGON should lower to IFR overnight for a
time.

.OUTLOOK FOR 00Z SUNDAY THROUGH WEDNESDAY...
.Saturday night and Sunday...Mainly VFR.
.Monday through Wednesday...Afternoon/evening showers and
thunderstorms possible, mainly across the Lower Hudson Valley
and NJ terminals.

&&

.MARINE...
Sub SCA conditions are expected across all waters through the
weekend as weak high pressure builds in. Northeasterly winds behind
a cold front on Saturday afternoon may briefly gust 15-20 kt. Waves
3 to 4 feet over the ocean Saturday relax to 3 feet Sunday as winds
become more southerly during the day.

&&

.HYDROLOGY...
Localized flash flooding is possible into early this evening.
Rainfall amounts will generally be an inch or less, with
localized amounts exceeding 2 inches.

&&

.TIDES/COASTAL FLOODING...
A coastal flood statement has been issued for Lower New York
Harbor and the south shore back bays of Queens and Nassau
Counties for this evening's high tide cycle.

A SE swell over the last several days in conjunction with
increasing astronomical high tides has gradually raised water
levels. Recent guidance, in particular, Steven's NYHOPS-E has
been several tenths too high the last several high tide cycles.
While there is good agreement that the south shore back bays
will get into minor tonight, with a diminishing swell and only
slightly higher astronomical high tides this evening compared
to last, confidence is not sufficient at this time to issue a
coastal flood advisory for widespread minor. Thus, the reason
for only a statement. This will be further evaluated later today
to assess recent performance with the high tide cycle this
morning.

The threat for minor coastal flooding will continue through the
weekend during the evening high tide cycles.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...CB/DBR
NEAR TERM...BC/CB
SHORT TERM...CB
LONG TERM...DBR
AVIATION...BC
MARINE...CB/DBR
HYDROLOGY...CB/DBR
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jul 3, 4:26 AM EST, 14 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
526 AM EDT Fri Jul 3 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-040930-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
526 AM EDT Fri Jul 3 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

A backdoor cold front moving across the area this afternoon into
early this evening will result in numerous showers and thunderstorms
across the area. There is the potential for localized flash flooding
across the entire area with the greatest threat north and west of the
NYC metro. Additionally, the Storm Prediction Center has placed the
Lower Hudson Valley, Northeast New Jersey, southwest Connecticut, and
far western Long Island under a marginal risk for severe weather.
The main threat is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-040930-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
526 AM EDT Fri Jul 3 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Scattered strong thunderstorms will develop across the waters
this afternoon and end by early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Jul 3, 4:56 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
556 PM EDT FRI JUL 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     FLASH FLOOD      BRIDGEPORT              41.19N  73.20W
07/03/2020                   FAIRFIELD          CT   EMERGENCY MNGR

            VEHICLE STRANDED IN WATER AT THIRD AND CONNECTICUT AVE.

&&

DBR
Local storm report, Jul 3, 4:58 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
558 PM EDT FRI JUL 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     FLASH FLOOD      BRIDGEPORT              41.19N  73.20W
07/03/2020                   FAIRFIELD          CT   EMERGENCY MNGR

            VEHICLE IN WATER ON JENNINGS AVE

&&

DBR
Special weather statement, Jul 3, 5:04 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service New York NY
604 PM EDT Fri Jul 3 2020

NYZ080-177-179-032245-
Southwest Suffolk-Northern Nassau-Southern Nassau-
604 PM EDT Fri Jul 3 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SUFFOLK AND EASTERN
NASSAU COUNTIES...

At 604 PM EDT, a strong thunderstorm was located over Levittown,
moving southeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Islip, Freeport, Lindenhurst, Lynbrook, Babylon, Farmingdale,
Massapequa, Robert Moses State Park, Deer Park, Brentwood, Syosset,
Plainview, Levittown, Hempstead and Woodbury.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4064 7369 4085 7350 4084 7345 4078 7344
      4078 7341 4081 7329 4073 7293 4068 7296
      4065 7306 4057 7354
TIME...MOT...LOC 2204Z 300DEG 16KT 4070 7349

JP
Special weather statement, Jul 3, 5:31 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service New York NY
631 PM EDT Fri Jul 3 2020

CTZ005-009-NYZ070-071-177-032330-
Northern Fairfield-Southern Fairfield-Southern Westchester-Northern
Nassau-Northern Westchester-
631 PM EDT Fri Jul 3 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD AND CENTRAL
WESTCHESTER COUNTIES...

At 631 PM EDT, a strong thunderstorm was located over Bedford, or
near Mount Kisco, moving southeast at 20 mph.

Nickel size hail is possible with this storm.

This storm will be near...
  Bedford around 640 PM EDT.
  Ridgefield around 650 PM EDT.
  Stamford around 655 PM EDT.
  New Canaan around 700 PM EDT.
  Greenwich and Darien around 710 PM EDT.
  Norwalk around 720 PM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4083 7365 4087 7367 4087 7366 4091 7364
      4093 7365 4094 7368 4092 7371 4117 7388
      4134 7365 4111 7324 4110 7325 4112 7330
      4105 7338 4099 7356 4100 7359 4094 7367
      4092 7351
TIME...MOT...LOC 2231Z 311DEG 17KT 4123 7366

JP
Special weather statement, Jul 3, 5:54 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service New York NY
654 PM EDT Fri Jul 3 2020

NJZ103-104-NYZ067>070-032345-
Western Bergen-Eastern Bergen-Putnam-Rockland-Northern
Westchester-Orange-
654 PM EDT Fri Jul 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERGEN...NORTHERN
WESTCHESTER...SOUTHEASTERN ORANGE...WESTERN PUTNAM AND ROCKLAND
COUNTIES...

At 654 PM EDT, a strong thunderstorm was located near Harriman, or
near Monroe, moving southeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Suffern around 710 PM EDT.
  Monsey and Pomona around 715 PM EDT.
  New City around 720 PM EDT.
  Haverstraw and Nanuet around 725 PM EDT.
  Upper Nyack around 730 PM EDT.
  Ossining and Nyack around 735 PM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4137 7422 4138 7367 4090 7404 4111 7422
      4113 7421 4117 7429 4121 7433
TIME...MOT...LOC 2254Z 298DEG 24KT 4125 7419

JP
Special weather statement, Jul 3, 6:40 PM EST, 15 minutes before
Special Weather Statement
National Weather Service New York NY
740 PM EDT Fri Jul 3 2020

NJZ004-006-103>108-NYZ072>075-176-178-040045-
Hudson-Eastern Union-Eastern Essex-Western Bergen-Western
Union-Western Essex-Eastern Bergen-Eastern Passaic-Kings
(Brooklyn)-Northern Queens-Southern Queens-Bronx-New York
(Manhattan)-Richmond (Staten Is.)-
740 PM EDT Fri Jul 3 2020

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...EASTERN PASSAIC...
UNION...SOUTHERN BERGEN...ESSEX...QUEENS...RICHMOND...BRONX...KINGS
AND NEW YORK (MANHATTAN) COUNTIES...

At 740 PM EDT, a strong thunderstorm was located over Fairfield, or
over Caldwell, moving southeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
New York, Newark, Jersey City, Paterson, Elizabeth, Passaic, Bayonne,
Wayne, Hoboken, Plainfield, Bloomfield, Hackensack, Linden, Summit
and Lyndhurst.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4050 7428 4056 7421 4060 7422 4061 7445
      4067 7440 4065 7445 4067 7446 4076 7436
      4077 7436 4079 7437 4086 7432 4090 7434
      4090 7427 4093 7429 4104 7426 4074 7371
      4056 7401 4060 7404 4052 7413 4050 7421
TIME...MOT...LOC 2340Z 319DEG 19KT 4086 7433

JP

The radar

The Philadelphia radar (KDIX), 93 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Essex

When
July 3, 6:55 PM EST
Where
Essex County, 1.05 mi W of Ampere
Measured
52 kt (60 mph) estimated gust
Property damage
$11,000
Reported by
Emergency Manager
Coordinates
40.770, -74.240

A Tree fell on a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2020Every state in 2020This day in weather historyWarnings in New Jersey, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908035.